FDA Warns About Serious Life-Threatening Arrhythmias With High Doses of the Antidiarrheal Medicine Loperamide (Imodium), Including From Abuse and Misuse
The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of loperamide (Imodium), including through abuse or misuse of the product, can cause serious life-threatening arrhythmias that can lead to death. The risk of these serious life-threatening arrhythmias may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide. Loperamide, a common over-the-counter (OTC) and prescription antidiarrheal medicine, is approved to help control symptoms of diarrhea, including Travelers’ Diarrhea and diarrhea associated with inflammatory bowel disease, respectively. The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use. It is sold under the OTC brand name Imodium A-D, as store brands, and as generics.
Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events and consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects. These drugs include cytochrome P450 3A4 (CYP3A4) inhibitors (e.g., itraconazole, clarithromycin), CYP2C8 inhibitors (e.g., gemfibrozil), and P-glycoprotein inhibitors (e.g., quinidine).
If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy. If loperamide ingestion is suspected, measure blood levels, which may require specific testing as loperamide is not detected by routine tests for opiates. For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.
Patients should be advised to take loperamide according to the dosing recommendations on the label since taking higher than recommended doses, either intentionally or unintentionally, may lead to abnormal heart rhythms and serious cardiac events that can lead to death. Patients with pre-existing cardiac conduction conditions may be at increased risk. Also, patients should be advised that drug interactions with commonly used medicines can also increase the risk of serious cardiac adverse events.
Full FDA Drug Safety Communication is available at http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm.
Healthcare professionals should report all serious adverse events suspected to be associated with the use of any medicine and device to FDA’s MedWatch Reporting System by completing a form online at http://www.fda.gov/medwatch/report.htm, by faxing (1-800-FDA-0178) or mailing the postage-paid address form provided online, or by telephone (1-800-FDA-1088).
The Office of Clinical Pharmacology (OCP) is pleased to announce the launch of the e-mail subscription service Clinical Pharmacology Corner. This is a free service from the U.S. Food & Drug Administration (FDA) to provide occasional updates from the OCP regarding newly approved therapies, new regulatory and scholarly publications, upcoming events and other items of interest. Subscribe today (https://public.govdelivery.com/accounts/USFDA/subscriber/new?topic_id=USFDA_407)